Case ReportsTakotsubo Cardiomyopathy After Electroconvulsive Therapy: A Case Report and ReviewCelano, Christopher M. MD*†; Torri, Andrea MD*‡; Seiner, Stephen MD*†Author Information From the *Harvard Medical School, Boston; †Department of Psychiatry, McLean Hospital, Belmont; and ‡Department of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, MA. Received for publication January 18, 2011; accepted February 8, 2011. Reprints: Christopher M. Celano, MD, McLean Hospital, Mail stop no. 109, 115 Mill St, Belmont, MA 02478 (e-mail: firstname.lastname@example.org). The authors did not receive funding support for this study. The Journal of ECT: September 2011 - Volume 27 - Issue 3 - p 221-223 doi: 10.1097/YCT.0b013e31821537c0 Buy Metrics Abstract Takotsubo cardiomyopathy (TCM) is a syndrome of reversible stress-induced cardiomyopathy associated with profound emotional stress and a variety of medical illnesses and procedures, including electroconvulsive therapy (ECT). We describe 1 case of ECT-induced TCM followed by a successful retrial of ECT. We further discuss the management of ECT-induced TCM and the decision to perform a second trial of ECT in patients with this complication. Given the current understanding of the pathogenesis of TCM, it is appropriate to discontinue ECT during the acute setting of TCM. After the resolution of the acute episode of TCM, a second trial of ECT may be warranted depending on the severity of psychiatric illness (ie, suicidal ideation, catatonia, psychotic symptoms). If a retrial of ECT is performed, oral and intravenous β-blockers should be used for cardioprotection, and patients should be monitored for signs and symptoms of an evolving cardiomyopathy. It is preferable to perform retrials of ECT-at least initially-in a general hospital setting, where immediate invasive monitoring and intensive treatments are available in the event of acute cardiac failure. © 2011 Lippincott Williams & Wilkins, Inc.